Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 62, NWS La Crosse, WI

July 23, 2005Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2005, 6:45 AM CDT for Grant County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 6:45 AM CDT (11:45 UTC)
Expired
Jul 23, 2005, 7:15 AM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 231145
SVRARX
WIC043-231215-
/O.NEW.KARX.SV.W.0062.050723T1145Z-050723T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 715 AM CDT

* AT 645 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTHEAST OF BIG H
  CAMPGROUND...OR ABOUT 12 MILES NORTHWEST OF DUBUQUE. THE SEVERE
  THUNDERSTORM WAS MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIELER AND DICKEYVILLE AROUND 700 AM CDT...
  LOUISBURG AND SANDY HOOK AROUND 705 AM CDT...
  HAZEL GREEN AROUND 715 AM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4277 9075 4268 9089 4266 9074 4251 9063
      4251 9042

$$

RRS
3 follow-up statements
000 
WWUS53 KARX 231157
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 AM CDT SAT JUL 23 2005

WIC043-231215-
/O.CON.KARX.SV.W.0062.000000T0000Z-050723T1215Z/
GRANT WI-
657 AM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR GRANT COUNTY...

AT 657 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL 3 MILES SOUTH OF 
TENNYSON...OR ABOUT 10 MILES NORTH OF DUBUQUE. THE SEVERE STORM WAS 
MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIELER AND SANDY HOOK AROUND 705 AM CDT...
  LOUISBURG AROUND 710 AM CDT...
  HAZEL GREEN AROUND 715 AM CDT...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4277 9075 4268 9089 4266 9074 4251 9063
      4251 9042

$$

RRS
000 
WWUS53 KARX 231207
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 AM CDT SAT JUL 23 2005

WIC043-231215-
/O.CON.KARX.SV.W.0062.000000T0000Z-050723T1215Z/
GRANT WI-
707 AM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR GRANT COUNTY...

AT 707 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL OVER SANDY 
HOOK...OR ABOUT 5 MILES NORTHEAST OF DUBUQUE. THE SEVERE STORM WAS 
MOVING SOUTHEAST AT 30 MPH.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4251 9042 4277 9075 4268 9089 4266 9074
      4251 9063

$$

RRS
000 
WWUS53 KARX 231214
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 AM CDT SAT JUL 23 2005

WIC043-231223-
/O.EXP.KARX.SV.W.0062.000000T0000Z-050723T1215Z/
GRANT WI-
713 AM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY HAS EXPIRED...

THE THUNDERSTORM HAS MOVED OUT OF THE AREA. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR GRANT COUNTY HAS EXPIRED.

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN 
POSSIBLE OVER FAR SOUTHERN GRANT COUNTY. THEREFORE...PERSONS ARE  
URGED TO STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST 
WEATHER INFORMATION.

LAT...LON 4251 9042 4277 9075 4268 9089 4266 9074
      4251 9063

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:53 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 3:53 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
353 AM CDT SAT JUL 23 2005

.SHORT TERM...THROUGH MONDAY

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH MUCH OF THE
PERIOD.

SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF DEVELOPING LOW
PRESSURE OVER NORTHEAST WYOMING. WARM FRONT EXTENDS EAST/SOUTHEAST
INTO WESTERN IOWA AND THEN BECOMES MORE DIFFUSE OVER NORTHWEST
MISSOURI. A FEW SHOWERS WERE DEVELOPING NORTH OF THE 850 MB WARM
FRONT OVER SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN.

00Z MODELS PRESENT VERY DIFFERENT SOLUTIONS FOR TODAY. THE GFS HAS
BEEN THE MOST CONSISTENT AND AT THIS TIME IS THE PREFERRED
SOLUTION. THE SHORT WAVE TROUGH CURRENTLY OVER THE HIGH PLAINS WILL
MOVE EAST ALONG THE CANADIAN BORDER TODAY AND TONIGHT IN THE ZONAL
FLOW ALOFT. SURFACE LOW IS EXPECTED TO TRANSLATE EAST AS WELL AND
BE OVER EASTERN MINNESOTA OR WESTERN WISCONSIN BY LATE TONIGHT. THE
WARM FRONT IS EXPECTED TO LIFT NORTH INTO THE FORECAST AREA THIS
AFTERNOON AND THEN HALT ITS NORTHWARD ADVANCE OVERNIGHT. SHOWERS AND
STORMS CURRENTLY OVER THE AREA DEVELOPING IN RESPONSE TO THE LOW
LEVEL MOISTURE TRANSPORT INTO THE 850 MB WARM FRONT AND THE RESULTING
ISENTROPIC LIFT. AS THE SHORT WAVE TROUGH AND SURFACE MOVE EAST TODAY
AND TONIGHT...THE BEST WARM AIR ADVECTION WILL LIFT SLOWLY NORTH AND
EAST INTO NORTHERN AND EASTERN WISCONSIN. IN RESPONSE...THE GFS SHOWS
THE AREA OF 5 TO 6 UBAR/S OF UPGLIDE ON THE 310K ISENTROPIC SURFACE
ALSO SHIFTING SLOWLY NORTH AND EAST. WITH MUCH OF THE FORECAST AREA
EXPECTED TO REMAIN NORTH OF THE WARM FRONT TODAY...THE ISENTROPIC
FORCING WILL CONTINUE TO IMPACT THE AREA AND GENERATE CLOUD COVER AND
SCATTERED SHOWERS AND THUNDERSTORMS. DEBRIS CLOUDS FROM CONVECTIVE
COMPLEX OVER THE DAKOTAS HAVE ALSO BEEN SPREADING INTO THE AREA AND
THICKENING...SO TREND IS FOR LESS SUNSHINE THAN PREVIOUS FORECAST AND
AS A RESULT LOWER TEMPERATURES.

THE BEST ISENTROPIC UPGLIDE SHIFTS OUT OF THE AREA TONIGHT...BUT
COULD CONTINUE ACROSS THE NORTH AND EAST AND DID CONTINUE CHANCE POPS
ACROSS THIS AREA THROUGH THE NIGHT. THE SURFACE LOW GOES PAST SUNDAY
ALLOWING THE WEAK COLD FRONT TO COME THROUGH THE AREA DURING THE
MORNING AND EARLY AFTERNOON. NO SHORT WAVE TROUGHS ARE EXPECTED TO BE
OVER THE REGION TO PROVIDE ANY DYNAMICAL FORCING AS THE FRONT COMES
THROUGH AND WITH SURFACE BASED CINS OF 100 J/KG OVER MUCH OF THE
AREA...MAINTAINED THE DRY FORECAST FOR SUNDAY. DESPITE THE PASSAGE OF
THE FRONT...TEMPERATURES AT 850 MB ONLY COOL 1-2C DURING THE DAY ON
WEAK NORTHWEST WINDS. SO WITH MORE SUNSHINE...TEMPERATURES SUNDAY
EXPECTED TO BE WARMER THAN TODAY.

THE FRONT IS THEN EXPECTED TO BECOME STATIONARY JUST SOUTH OF THE
FORECAST AREA SUNDAY NIGHT. THE UPPER LEVEL RIDGE WILL SINK JUST
FAR ENOUGH SOUTH TO ALLOW THE SHORT WAVE TROUGHS EMBEDDED IN THE
ZONAL FLOW TO AFFECT THE UPPER MIDWEST. ONE OF THESE SHORT WAVE
TROUGHS WILL MOVE ALONG THE BAROCLINIC ZONE SUNDAY NIGHT AND
INTERACT WITH THE LOW LEVEL MOISTURE TRANSPORT TO DEVELOP CONVECTION
NORTH OF THE STALLED FRONTAL BOUNDARY. THIS ACTIVITY EXPECTED TO
MOVE ACROSS THE FORECAST AREA AND RAISED POPS FROM PREVIOUS
FORECAST FOR SUNDAY NIGHT INTO MONDAY MORNING. IF CURRENT MODEL
TRENDS CONTINUE...THESE WILL HAVE TO BE RAISED MORE WITH LATER
SHIFTS.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

THE GFS SUGGESTS ANOTHER MCS WILL DEVELOP NORTH OF THE STALLED FRONT
MONDAY NIGHT AND MOVE ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN
BY TUESDAY MORNING. THE FRONT THEN GETS PUSHED SOUTH OF THE AREA AS
HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. RAISED POPS FOR MONDAY
NIGHT TO AGREE WITH WITH LATEST MODEL TRENDS AND SURROUNDING
OFFICES. ALSO LOWERED TEMPERATURES ACROSS THE SOUTH FOR TUESDAY WITH
PLENTY OF CLOUD COVER AND RAIN EXPECTED IN THE MORNING. REMAINDER OF
THE CURRENT FORECAST LOOKS OK AND NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

04
Hazardous weather outlook, Jul 23, 5:51 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
551 AM CDT SAT JUL 23 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
551 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF
SEVERE STORMS ACROSS THE AREA TODAY AND TONIGHT. A WARM FRONT WILL
LIFT NORTHEAST ACROSS THE AREA TODAY. A MOIST AND UNSTABLE AIRMASS
BEING LIFTED OVER THE FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE
AREA...MAINLY THIS MORNING. THE MAIN THREAT FROM ANY THUNDERSTORMS
TODAY WOULD BE LARGE HAIL. ONCE THE WARM FRONT MOVES THROUGH THE
AREA...WARM TEMPERATURES ALOFT SHOULD CAP THE AIRMASS AND LIMIT
THUNDERSTORM POTENTIAL THIS AFTERNOON INTO TONIGHT.

BEHIND THE WARM FRONT...HEAT INDICES THIS AFTERNOON ARE EXPECTED TO
CLIMB INTO THE 100 TO 105 DEGREE RANGE...MAINLY ACROSS PORTIONS OF
NORTHEAST IOWA. PROLONGED EXPOSURE TO THIS HEAT COULD CAUSE PHYSICAL
PROBLEMS...SUCH AS HEAT EXHAUSTION.

A COLD FRONT WILL APPROACH THE AREA LATE TONIGHT. WITH MOISTURE AND
INSTABILITY IN PLACE AHEAD OF THE FRONT...THERE IS POTENTIAL FOR
THUNDERSTORMS TO DEVELOP. HOWEVER...THE WARM TEMPERATURES ALOFT ARE
AGAIN EXPECTED TO KEEP THE AIRMASS CAPPED AND LIMIT THE THUNDERSTORM
POTENTIAL. SHOULD ANY THUNDERSTORMS DEVELOP...THE SEVERE THREATS
WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL DROP SOUTH OF THE AREA SUNDAY AS A WEAK RIDGE
OF HIGH PRESSURE BUILDS OVER THE AREA. HEAT INDICES ON SUNDAY ARE
AGAIN EXPECTED TO CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS
THE SOUTH PARTS OF THE AREA AND IN THE RIVER VALLEYS.

THE FRONTAL BOUNDARY IS EXPECTED TO WAVER BACK AND FORTH ACROSS IOWA
AND NORTHERN ILLINOIS SUNDAY NIGHT THROUGH MONDAY NIGHT...TRIGGERING
MORE THUNDERSTORMS. THE EXACT DETAILS OF TIMING AND AREAL COVERAGE
OF STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT REMAIN UNCERTAIN AT THIS
TIME. HOWEVER...SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND FLASH FLOOD PRODUCING RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE TONIGHT. SPOTTER
GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION SUNDAY
NIGHT THROUGH MONDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:48 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau57 min
Jul 23, 12:17 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Taylor73 min
Jul 23, 1:08 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe82 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.